Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2018, 3:11 PM EDT for Garrett County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 3:11 PM EDT (19:11 UTC)
- Expired
- Sep 1, 2018, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952 WGUS51 KPBZ 011911 FFWPBZ MDC023-012215- /O.NEW.KPBZ.FF.W.0074.180901T1911Z-180901T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 311 PM EDT SAT SEP 1 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Northwestern Garrett County in western Maryland... * Until 615 PM EDT. * At 311 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Bittinger... Grantsville... Accident... Keysers Ridge... Jennings... This includes Interstate 68 in Maryland between mile markers 8 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3959 7921 3961 7945 3972 7931 3972 7907 $$ SKH
1 follow-up statement
277 WGUS71 KPBZ 012000 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 400 PM EDT SAT SEP 1 2018 MDC023-012009- /O.CAN.KPBZ.FF.W.0074.000000T0000Z-180901T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garrett MD- 400 PM EDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN GARRETT COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3959 7921 3961 7945 3972 7931 3972 7907 $$ SKH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:02 PM EDT, 9 minutes earlier.
Area forecast discussion, Sep 1, 3:02 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 302 PM EDT Sat Sep 1 2018 .SYNOPSIS... A strong ridge of high pressure will develop over our region. This will create a pattern of heat, humidity, and isolated afternoon thunderstorms into the middle of next week. Heat index values will rise well into the 90s for most of the area. && .NEAR TERM /THROUGH TONIGHT/... Mid-level clouds have thinned somewhat, allowing some scattered convection to bloom in response to a shortwave lifting across the Ohio Valley. Coverage should expand a bit further over the next hour or two. A few localized areas in the ridges have received some heavier rain with a few cells becoming tied to the terrain. Any flooding should remain quite isolated though. Coverage will decrease somewhat with sunset, but some isolated showers may continue for much of the night, especially in the ridges, as the shortwave passes through. Another muggy night with above-normal temperatures is anticipated. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... An upper ridge will continue to expand and strengthen over the region during this period. Diurnal convection is expected both Sunday and Monday afternoons, with the greatest coverage along the ridges. With a lack of synoptic support, any activity should remain disorganized. With weak flow throughout the column, storms will be slow-moving and a localized heavy rain threat will remain. Temperatures around 90 and dewpoints in the lower 70s will allow heat index values to rise to the mid and upper 90s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The short term pattern will continue into Wednesday, with disorganized afternoon convection and high heat indicies as the ridge lingers. Heights begin to back off on Thursday however, allowing a frontal boundary to make very slow progress southward. The boundary may lie over the CWA Friday, and possibly sink toward the Mason-Dixon Line by Saturday. More concentrated rain chances will follow the boundary, and temperatures will moderate as well. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... High confidence forecast. Mid clouds will be present much of the forecast period. This will help keep showers and storms at bay. Kept vicinity mention at Morgantown and removed it from the rest of the terminals. With southerly winds around 5-10 knots tonight, this will prevent fog from setting in. Did introduce low end MVFR cigs at FKL and DUJ during the 9-14z time frame. Future TAF issuance can fine tune if IFR needs to be inserted. After any low clouds burn off, look for VFR under scattered cirrus save for FKL and DUJ where low level moisture should keep FKL and DUJ MVFR. Outlook... Strengthening high pressure will maintain general VFR. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 1, 3:12 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 312 AM EDT Sat Sep 1 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-020715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 312 AM EDT Sat Sep 1 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 1, 2:13 PM EDT, 58 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 213 PM EDT SAT SEP 1 2018 PAZ023-074-011845- Westmoreland Ridges-Indiana- 213 PM EDT SAT SEP 1 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES... At 213 PM EDT, a strong thunderstorm was located near Westmont, moving northeast at 10 mph. Small hail is possible with this storm. Locations impacted include... New Florence... Seward... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4048 7893 4037 7899 4022 7911 4036 7921 TIME...MOT...LOC 1813Z 239DEG 9KT 4033 7908 SKH
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:50 PM EDT | Areal Flood Advisory | PBZ | Garrett | 28 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.